Article

Caspofungin-induced fatal complete heart block: Another manifestation of Kounis syndrome

Nicholas G. Kounis1★★ Corresponding author

CORRESPONDENCE

Nicholas G. Kounis

ngkounis@otenet.gr

Volume 4, Issue 2 · pp. 161–162 · PUBLISHED 2013 · DOI: 10.4103/0976-500X.110918

View on JPP original site ↗

ABSTRACT

In the very interesting report published recently in this Journal[1] a 58‑year‑old female patient, suffering from acute myeloid leukemia, developed bradycardia and hypotension culminating to fatal complete heart block, following a single loading dose of 70 mg of caspofungin infusion. Caspofungin was administered in an effort to treat pulmonary aspergillosis complicating severe chemotherapy‑induced neutropenia. Although, in this patient, signs and symptoms of hypersensitivity were not described and tryptase and histamine were not measured an immediate hypersensitivity effect inducing transient myocardial ischemia and Kounis syndrome[2] through histamine‑mediated vasospasm or an adenosine‑mediated process seems possible. Kounis syndrome, initially was defined as vasospastic allergic angina syndrome, but today combines acute coronary syndromes with a variety of electrocardiographic changes ranging from ST segment elevation and depression to any arrhythmias or heart blocks. Even, the lethal coronary bare metal and drug eluting stent thrombosis is regarded as manifestation of Kounis syndrome.[3] Conditions, drugs, and environmental exposures associated with mast cell activation, involving inter‑related and interacting inflammatory cells and including anaphylactic or anaphylactoid and allergic or hypersensitivity insults are the main causes of this syndrome. It is caused by preformed and newly synthesized inflammatory mediators released during the hypersensitivity inflammation. A subset of platelets bearing FcγRI, FcγRII, FcεRI and FcεRII receptors are also involved in the activation cascade.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Kounis, N. G. (2013). Caspofungin-induced fatal complete heart block: Another manifestation of Kounis syndrome. Journal of Pharmacology and Pharmacotherapeutics, 4(2), 161–162. https://doi.org/10.4103/0976-500X.110918